Minnesota, 2019

Hail in Minnesota, September 24, 2019

September 24, 2019 · NWS FGF · 1 event in 1 county or zone

Thunderstorms developed along a cold front during the early evening of the 24th. As the line of storms tracked through Roseau County, one of the stronger storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Thunderstorms developed along a cold front during the early evening of the 24th. As the line of storms tracked through Roseau County, one of the stronger storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 24, 6:26 PM CST, 57 minutes earlier.

Area forecast discussion, Sep 24, 6:26 PM CST, 57 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
726 PM CDT Tue Sep 24 2019

.UPDATE...
Issued at 723 PM CDT Tue Sep 24 2019

Fcst going as expected. Scattered of thunderstorms in NE ND into
NW MN with a couple strong ones producing pea to dime size hail in
Cavalier, Pembina into central Walsh counties from 6 to 715 pm.

A few other showers farther south to east of Bismarck. Expect the
t-storms in NE ND to move more into NW MN this evening but weaken
with the setting sun.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 300 PM CDT Tue Sep 24 2019

Convection timing and strength is the primary issue for the
period.

A band of light rain continues to exit off to the east from west
central MN, with some breaks in the clouds behind it. There is a
small amount of instability 500-1000 J/kg developing according to
the SPC meso page, mainly along the Highway 2 corridor. Better
effective deep layer bulk shear is a bit further south and east,
but there is some small overlap in the northern Red River Valley.
Most of the towering cumulus still seem to be in our north over
Canada, although mid level clouds are masking a lot and there does
seem to be some more vertical development starting in
northwestern MN. CAMs continue to show some isolated to widely
scattered thunderstorms developing late this afternoon and
evening. While instability isn't huge there is some indication
that something low topped could get going. Will continue to keep
chance POPs and the marginal outlook in messaging, but not
confident enough at this point to put severe mention into the
grids.

Any convection will shift off to the east later tonight as the
upper trough moves into the upper MS valley. Clearing skies and
some weak cold air advection will help lows drop into the 40s to
low 50s overnight. The cooling trend will continue into tomorrow
as a reinforcing shortwave digs down and cold air advection
continues, with readings staying in the upper 50s to mid 60s.
Some showers will be possible again in northwestern MN, but any
amounts will be very light. Wednesday night should be fairly quiet
with northwesterly flow on the backside of the trough, with lows
in the 40s.

.LONG TERM...(Thursday through Tuesday)
Issued at 300 PM CDT Tue Sep 24 2019

Active weather continues for the extended period with rain chances
nearly every day through next Tuesday. A strengthening H5 low, in
the Hudson Bay region, will serve to bring cooler temperatures
southward into the northern plains. Look for a chance of frost
Friday night for areas mainly north of Highway 200 as temperatures
fall into the lower 30s along the International Border with middle
30s southward to Highway 2.

A trough is expected to form off the Pacific NW coast late Friday,
deepening into a low as we head into Saturday morning. This will
bring our next chance for widespread precipitation to the region as
rain will overspread the area starting Saturday evening, and persist
through Monday. Overall, we are expecting one to two inches of
rainfall for most areas across eastern North Dakota and
northwest/west-central Minnesota. This low will weaken over the
northern portions of the Intermountain West before becoming absorbed
into the flow pattern and pushing eastward by the middle of next
week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 723 PM CDT Tue Sep 24 2019

VFR thru the pd at the TAF sites, but briefly into MVFR in cigs or
vsby due to rain near any of the t-storms this evening in far NW
MN/far NE ND. Gusty west-northwest winds Wednedsday 20 to 30 kts.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Riddle
SHORT TERM...JR
LONG TERM...Lynch
AVIATION...Riddle
Hazardous weather outlook, Sep 24, 2:11 PM CST, 5 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
311 PM CDT Tue Sep 24 2019

MNZ001>009-013>017-022>024-027-028-NDZ006>008-014>016-024-026>030-
038-039-054-252015-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Western Walsh County-
311 PM CDT Tue Sep 24 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Isolated severe severe thunderstorms are possible across
portions of eastern North Dakota and northwestern Minnesota mainly
along and north of the Highway 200 corridor. The main hazards
will be large hail up to quarter size and gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed.

MNZ029>032-040-NDZ049-052-053-252015-
Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-Ransom-
Sargent-Richland-
311 PM CDT Tue Sep 24 2019

This hazardous weather outlook is for portions of eastern North
Dakota and west central Minnesota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Sep 24, 4:40 PM CST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
540 PM CDT Tue Sep 24 2019

NDZ007-008-242345-
Pembina ND-Cavalier ND-
540 PM CDT Tue Sep 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAVALIER AND
NORTHWESTERN PEMBINA COUNTIES UNTIL 645 PM CDT...

At 540 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mount Carmel, or 13 miles north of Langdon, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Vang around 605 PM CDT.
  Walhalla around 625 PM CDT.
  Leroy around 635 PM CDT.
  Backoo, Cavalier and Neche around 645 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4900 9754 4870 9760 4888 9853 4900 9850
TIME...MOT...LOC 2240Z 276DEG 27KT 4896 9839

NC
Special weather statement, Sep 24, 6:03 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
703 PM CDT Tue Sep 24 2019

NDZ016-250045-
Eastern Walsh County ND-
703 PM CDT Tue Sep 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALSH COUNTY UNTIL
745 PM CDT...

At 702 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mandt, or 10 miles west of Grafton, moving east at 35 mph.

Penny size hail will be possible with this storm.

This strong thunderstorm will be near...
  Veseleyville around 710 PM CDT.
  Voss and Grafton around 720 PM CDT.
  Minto around 725 PM CDT.
  Oakwood around 730 PM CDT.
  Warsaw and Ardoch around 735 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4844 9713 4843 9714 4842 9713 4842 9716
      4841 9713 4839 9716 4838 9713 4836 9716
      4834 9713 4833 9714 4833 9713 4827 9712
      4827 9714 4825 9712 4824 9715 4821 9712
      4819 9714 4820 9751 4831 9778 4846 9771
TIME...MOT...LOC 0002Z 286DEG 29KT 4838 9764

AM
Special weather statement, Sep 24, 6:25 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
725 PM CDT Tue Sep 24 2019

MNZ004-005-250115-
Kittson MN-Roseau MN-
725 PM CDT Tue Sep 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KITTSON AND
NORTHWESTERN ROSEAU COUNTIES UNTIL 815 PM CDT...

At 725 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Caribou to 8 miles north of
Lake Bronson State Park to near Lake Bronson. Movement was east at 40
mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Lake Bronson State Park and Caribou around 735 PM CDT.
  Halma around 740 PM CDT.
  Leo around 755 PM CDT.
  Greenbush and Haug around 800 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4900 9604 4868 9612 4856 9639 4879 9689
      4900 9683
TIME...MOT...LOC 0025Z 291DEG 33KT 4899 9662 4884 9663 4877 9673

AM
Special weather statement, Sep 24, 7:06 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
806 PM CDT Tue Sep 24 2019

MNZ005-250145-
Roseau MN-
806 PM CDT Tue Sep 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ROSEAU COUNTY UNTIL 845
PM CDT...

At 805 PM CDT, Doppler radar was tracking a strong thunderstorm near
Badger, or 15 miles west of Roseau, moving southeast at 40 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Badger around 810 PM CDT.
  Malung around 830 PM CDT.
  Wannaska and Torfin around 835 PM CDT.
  Pencer and Casperson around 840 PM CDT.
  Hayes Lake State Park and Skime around 845 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4867 9534 4854 9534 4854 9598 4878 9626
      4890 9612
TIME...MOT...LOC 0105Z 293DEG 34KT 4878 9609

AM

The radar

The Fargo/Grand Forks radar (KMVX), 180 km away, was scanning. The volume nearest the first event began at 01:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Roseau

When
September 24, 7:23 PM CST
Where
Roseau County, 1.14 mi NW of Fox
Measured
1 in hail
Reported by
Public
Coordinates
48.840, -95.900

Strong winds also knocked down large branches.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849198.